Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 172, NWS Aberdeen, SD

August 22, 2012Faulk County, Hand County, Hyde County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 22, 2012, 9:55 PM CDT for Faulk County, Hand County, Hyde County, South Dakota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2012, 9:55 PM CDT (02:55 UTC)
Expired
Aug 22, 2012, 10:45 PM CDT
In force
50 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Faulk County, SD, Hand County, SD, Hyde County, SD

The radar

The Aberdeen radar (KABR), 83 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.9 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2012-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2012-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-485 J/kg
Mixed-layer LCL
2045 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

664 
WUUS53 KABR 230255
SVRABR
SDC049-059-069-230345-
/O.NEW.KABR.SV.W.0172.120823T0255Z-120823T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
955 PM CDT WED AUG 22 2012

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL FAULK COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  EXTREME NORTHWESTERN HAND COUNTY IN CENTRAL SOUTH DAKOTA...
  EXTREME NORTHEASTERN HYDE COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 1045 PM CDT

* AT 954 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES SOUTH OF BURKMERE...OR 12 MILES SOUTHWEST
  OF FAULKTON...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BURKMERE AROUND 1000 PM CDT...
  FAULKTON AROUND 1030 PM CDT...

THIS WARNING INCLUDES HIGHWAY 212 BETWEEN MILE MARKERS 255 AND 267.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 4508 9914 4491 9907 4486 9941 4503 9949
TIME...MOT...LOC 0255Z 256DEG 15KT 4494 9932
WIND...HAIL <50MPH 1.00IN

$$
WISE
1 follow-up statement
273 
WWUS53 KABR 230340
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1040 PM CDT WED AUG 22 2012

SDC049-059-069-230351-
/O.EXP.KABR.SV.W.0172.000000T0000Z-120823T0345Z/
HYDE SD-HAND SD-FAULK SD-
1040 PM CDT WED AUG 22 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL FAULK...EXTREME
NORTHWESTERN HAND AND EXTREME NORTHEASTERN HYDE COUNTIES WILL EXPIRE
AT 1045 PM CDT/945 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 4508 9914 4491 9907 4486 9941 4503 9949
TIME...MOT...LOC 0341Z 256DEG 15KT 4499 9906

$$
WISE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 6:30 PM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 22, 6:30 PM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
630 PM CDT WED AUG 22 2012

.UPDATE...
LOWERED POPS...ESPECIALLY OVER THE NORTHERN COUNTIES THROUGH THE
NEXT 6 HRS. STORMS ARE STILL EXPECTED TO DEVELOP ALONG THE NOSE OF
THE LLJ THROUGH THIS EVENING BUT THAT WOULD KEEP MOST OF THE
STORMS SOUTH OF THIS CWA. WILL REEVALUATE POST MIDNIGHT POPS AS
NEWER MODEL DATA BECOMES AVAILABLE THIS EVENING TO SEE IF THOSE
NEED TO BE TRIMMED BACK AS WELL.

SEE UPDATED AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
A WEAK AND SLIGHTLY NEGATIVELY TILTED MID LEVEL TROF OVER
ALBERTA/SASKATCHEWAN WILL TRACK EASTWARD ACROSS SOUTHERN CANADA
THROUGH THE NEXT 48 HOURS. THIS TROF ALONG WITH A WEAK COLD
FRONT/DRY LINE SHOULD BRING SCATTERED THUNDERSTORMS TO THE DAKOTAS
AND MINNESOTA TONIGHT THROUGH THURSDAY. A MODEST 30 KNOT LLJ IN
COMBINATION WITH DEW POINTS IN THE LOWER 60S COULD RESULT IN SOME
STORMS BECOMING STRONG WITH GUSTY WINDS AND SMALL HAIL POSSIBLE.

SURFACE TROF REMAINS ACROSS THE EASTERN HALF OF THE CWA ON
THURSDAY. DEW POINTS IN THE UPPER 50S/LOWER 60S WILL PRODUCE
ML-CAPE VALUES AROUND 1500 J/KG. WITH DECENT LOW LEVEL LAPSE
RATES...AFTERNOON CONVECTION WILL BE POSSIBLE IN THE EASTERN CWA.

A STRONGER STORM SYSTEM WILL MOVE ACROSS SOUTHERN CANADA FRIDAY
AFTERNOON THROUGH SATURDAY. THIS STORM SYSTEM WILL BRING BETTER
CHANCES FOR THUNDERSTORMS ACROSS THE REGION FOR FRIDAY NIGHT.
STRONG TO SEVERE STORMS SEEM POSSIBLE...BUT THIS WILL DEPEND ON
THE AMOUNT OF AVAILABLE MOISTURE.

.LONG TERM...SATURDAY THROUGH WEDNESDAY
THE PERIOD STARTS OFF WITH AN UPPER LEVEL SHORTWAVE TROUGH TO THE
NORTHWEST OF THE AREA. THIS WAVE WILL TRACK ACROSS NORTH
DAKOTA...WITH THE MAIN ENERGY REMAINING NORTH OF THE CWA. ZONAL
FLOW THEN SETS UP THROUGH SUNDAY WHEN A RIDGE BEGINS TO BUILD
OVER THE ROCKIES...TURNING THE FLOW NORTHWESTERLY. THE RIDGE THEN
REMAINS DOMINANT UNTIL ANOTHER SHORTWAVE APPROACHES AND TRACKS
ACROSS THE NORTHERN PLAINS ON WEDNESDAY.

A SURFACE COLD FRONT WILL BE SITUATED FROM NORTH TO SOUTH OVER THE
CWA SATURDAY MORNING...AND THERE MAY BE SOME SHOWER OR
THUNDERSTORM ACTIVITY ONGOING WHEN THE EXTENDED PERIOD STARTS.
THE FRONT QUICKLY PUSHES OFF TO THE EAST DURING THE DAY...BRINGING
ANY PRECIPITATION TO AN END BY EVENING. WEAK HIGH PRESSURE THEN
SETS UP OVER THE REGION THROUGH MONDAY. THE MODELS ARE IN GOOD
AGREEMENT THAT ANOTHER FRONTAL BOUNDARY WILL AFFECT THE REGION
LATE IN THE PERIOD...BUT DO NOT AGREE ON TIMING...WITH THE ECMWF
BEING ABOUT 24 HOURS SLOWER THAN THE GFS. THEREFORE...HAVE OPTED
TO JUST LEAVE THE LATTER PART OF THE FORECAST DRY.

NEAR NORMAL TEMPERATURES ARE EXPECTED DURING THE FIRST HALF OF THE
PERIOD...WITH HIGHS MAINLY IN THE 80S. LOOKS LIKE A BIT OF A WARM
UP FOR THE LATTER HALF OF THE PERIOD AS DECENT WAA SETS UP AHEAD
OF THE APPROACHING FRONT. HIGHS IN THE UPPER 80S TO MID 90S WILL
BE COMMON TUESDAY AND WEDNESDAY.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS WILL PREVAIL ACROSS THE AREA THROUGH THIS EVENING. SHOWER
AND THUNDERSTORM DEVELOPMENT IS EXPECTED ALONG A FRONTAL BOUNDARY
MOVING ACROSS THE AREA DURING THE OVERNIGHT HOURS. AT THIS
TIME...HAVE NOT INTRODUCED CIGS OR VSBYS BELOW VFR LEVELS...THOUGH
IT IS POSSIBLE WITH ANY THUNDERSTORMS THAT DEVELOP. THE MOST
LIKELY SITE TO SEE THE REDUCTIONS IN CIGS AND VSBYS WILL BE KATY...MAINLY
BETWEEN 06Z AND 12Z.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...WISE
SHORT TERM...SD
LONG TERM...PARKIN
AVIATION...WISE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 22, 5:28 AM CDT, 16 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
528 AM CDT WED AUG 22 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-231030-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
528 AM CDT WED AUG 22 2012 /428 AM MDT WED AUG 22 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS EVENING
AND THROUGH THE OVERNIGHT HOURS. SMALL HAIL AND GUSTY WINDS ARE
POSSIBLE...BUT THE OVERALL THREAT FOR ORGANIZED SEVERE WEATHER IS
LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST SOUTH DAKOTA AND WEST
CENTRAL MINNESOTA ON THURSDAY...MAINLY DURING THE MORNING HOURS.
THUNDERSTORMS ARE ALSO IN THE FORECAST FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

In the hours before

Local storm report, Aug 22, 9:50 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
950 PM CDT WED AUG 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             9 S SENECA              44.93N  99.51W
08/22/2012  E1.00 INCH       FAULK              SD   PUBLIC

            QUARTER HAIL FROM 935 TO 945 PM.

&&

EVENT NUMBER ABR1200413

KG

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 9:25 PM CDTSevere Thunderstorm WarningABRFaulk, Hyde, Potter, Sully50 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.